MAUDE Adverse Event Report: DEPUY MITEK LLC US ACL DRILLPN W/EYE .094X14" *EA; SURGICAL HAND DRILL

DEPUY MITEK LLC US ACL DRILLPN W/EYE .094X14" *EA; SURGICAL HAND DRILL
Catalog Number 219321
Medical Device Problem Code Physical Resistance/Sticking (4012)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 08/16/2017
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.Out of the two complaint devices, only the beath pin was returned.The bullet was not returned and was thus unavailable for physical evaluation.The complaint device was received and evaluated.Visually, it was observed that the beath pin is slightly bent at the distal end.Galling was observed on the surface of the complaint device thus indicating friction between two surfaces.Per the reported complaint, the beath pin got stuck in the bullet.It was noted that it got stuck while drilling on the tibial tunnel.First pass was made using the bullet attached to the guide arm and the surgeon didn't like his location so he kept the bullet in position but detached from the guide arm and changed the angle for a second pass.He didn't like the angle again on the second pass and backed out the beath pin.Once the beath pin came out of the bone it locked up inside the bullet.A possible explanation for this failure could be that in the process of adjusting the angle of the pin, the surgeon eventually ended up aligning the beath pin off-axis thus causing the pin to get stuck in the bullet.The apparent wear and galling along with a slight bent on the distal end indicate that the pin was stuck and force was applied to separate it from the bullet.This complaint can thus be confirmed.The failure can be attributed to user technique issue.For the beath pin, a review into the mitek complaints system revealed no other complaints of any kind for this lot of devices that were released to distribution.A device history record review has been conducted to determine if there were any internal processing issues which would have contributed to the nature of the product complaint.Our results indicate that this batch of product was processed without incident; therefore, there is no evidence of manufacturing anomalies on the paperwork reviewed.However, depuy synthes mitek will continue to track any related complaints within this device family as a means of monitoring the extent with which this complaint is observed in the field.(b)(4).This report is being filed from the (b)(4) as required under mitek's corrective and preventative actions (capa) to file usa fda mdr missed malfunctions.
 
Event or Problem Description
It was reported during an unknown procedure the acr drillpn w/eye and the cruciate + beath pin bullet became stuck together.The devices became stuck while drilling the tibial tunnel.The procedure was completed using a back-up tray.There was 39-second delay in surgery and no patient consequence.This report is 1 of 2 for (b)(4).

Common Device Name
SURGICAL HAND DRILL
Manufacturer (Section D)
DEPUY MITEK LLC US
325 paramount drive
raynham MA 02767
MDR Report Key8290060
Report Number1221934-2018-53971
Device Sequence Number1991139
Product Code NBH
UDI-Device Identifier10886705005727
UDI-Public10886705005727
Combination Product (Y/N)N
Initial Reporter StateFL
Initial Reporter CountryUS
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source consumer,other
Initial Reporter Occupation Other
Type of Report Initial
Report Date (Section B) 08/16/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number219321
Device Lot Number1603003
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer09/11/2017
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 08/16/2017
Initial Report FDA Received Date01/30/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1